New Mexico, 2012

Damaging Wind in New Mexico, August 23, 2012

August 23, 2012 · NWS ABQ · 2 events in 2 counties and zones

Above normal precipitable water values along with lift from a weak disturbance aided in the development of showers and thunderstorms across western New Mexico. As the day progressed, numerous thunderstorms combined to form a long line of organized thunderstorms with a general storm motion to the east northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Above normal precipitable water values along with lift from a weak disturbance aided in the development of showers and thunderstorms across western New Mexico. As the day progressed, numerous thunderstorms combined to form a long line of organized thunderstorms with a general storm motion to the east northeast. The line of storms in central New Mexico was responsible for strong outflow boundary winds. A funnel cloud was also reported in association with this line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 23, 10:51 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 23, 10:51 AM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 AM MDT THU AUG 23 2012

.AVIATION...
18Z TAF CYCLE
MANY TERMINAL LOCATIONS WILL GET HIT BY SHOWERS AND STORMS THIS
AFTERNOON AND EVENING. LOOK FOR MVFR CONDITIONS ASSOCIATED WITH
SOME OF THE HEAVIER RAIN AND STORMS. PERHAPS EVEN LOCALIZED AND
SHORT DURATION IFR. GUSTY WINDS TO 35 KT AND PERHAPS HIGHER WILL
ALSO BE A POSSIBILITY. WENT MOST BULLISH WITH ABQ...SAF AND LVS.
EXPECT ROW AND TCC TO BE IMPACTED. FMN AND GUP ARE CURRENTLY BEING
IMPACTED. THE MAIN WILDCARD WILL BE REDEVELOPMENT BEHIND THE MAIN
FRONTAL PASSAGE. QUITE A BIT OF DRY AIR FLOWING IN FROM ARIZONA.
CURRENTLY HAVE GUP GETTING SOME REDEVELOPMENT IN THE FORM OF VCTS
LATER AFTERNOON. DEFINITELY BELIEVE WILL HAVE TO MAKE AMENDMENTS
DUE TO THE FLUIDITY OF THE SITUATION. IMPROVING CONDITIONS
DEPICTED BY ALL MODELS AFTER MIDNIGHT. COULD GET SOME LOCALIZED
FOG/BR WITH LOWER CIGS DUE TO SOME PARTIAL CLEARING AND PRECEDENT
ABUNDANT RAINFALL LATER TONIGHT ALTHOUGH MODELS NOT REALLY HIP ON THAT.

50

&&

.PREV DISCUSSION...538 AM MDT THU AUG 23 2012...
AN ACTIVE DAY IS EXPECTED ACROSS MUCH OF WESTERN NEW MEXICO
TODAY...AND SOME CENTRAL AREAS MAY ALSO OBSERVE SOME DECENT STORMS
INTO THE LATE AFTERNOON AND EVENING. NO MAJOR SURPRISES HAVE BEEN
INTRODUCED BY THE MODELS DURING MOST RECENT RUNS...STILL AN
UNSEASONABLE UPPER LEVEL TROUGH WILL RIDE WESTERLY FLOW TOWARD NEW
MEXICO BY THE AFTERNOON HOURS AS HIGH PRESSURE REMAINS DISPLACED
SOUTH OF THE STATE.

VIGOROUS UPWARD MOTION IS OBVIOUS AHEAD OF THE EASTWARD MOVING
DISTURBANCE AS EVIDENCED BY CONVECTION CURRENTLY ONGOING IN
CENTRAL AZ. MODELS PEG HIGH OMEGA AND POSITIVE VORTICITY ADVECTION
OVER THE NORTHWESTERN QUADRANT OF NEW MEXICO THIS AFTERNOON AND
EARLY IN THE EVENING. ALL OF THIS WILL BE JUXTAPOSED OVER HIGH
ATMOSPHERIC MOISTURE PROFILES WITH PWATS GENERALLY HOVERING IN THE
1.0-1.25 INCH RANGE...LEADING TO SOME POTENTIAL FOR SOAKING
PRECIPITATION AND LOCALLY HEAVY RAINFALL. AS ALLUDED TO
YESTERDAY...STEERING FLOW WILL BE RELATIVELY STRONG FOR LATE
AUGUST AMIDST THE STRONGER WESTERLIES ALOFT...BUT SLOWEST STORM
MOTIONS APPEAR TO BE IN THE NORTHWEST QUADRANT WHERE CELLS WILL
LIKELY PROPAGATE AT A 10 TO 15 KT PACE. WHILE YESTERDAY/S FLASH
FLOOD WATCH DID NOT PAN OUT QUITE AS EXPECTED DUE TO ABUNDANT
CLOUD COVER AND STABLE LAYERS...TODAY IT SEEMS AS THOUGH SOME
POCKETS OF CLEARING WILL DEVELOP AHEAD OF APPROACHING DYNAMICS
ALOFT. NOT TO MENTION...THE FORCING ALONE SHOULD BE ABLE TO
OVERCOME ANY STABLE LAYERS WITHIN THE BOUNDARY LAYER OR MID
LEVELS. THUS...WILL HOIST ANOTHER FLASH FLOOD WATCH FOR AREAS WEST
OF RIO GRANDE...AND WILL ALSO INCLUDE SACRAMENTO/CAPITAN MOUNTAINS
DUE TO SENSITIVITY OF BURN SCARS THERE. ALSO OF NOTE...STRONGER
MID LEVEL FLOW WILL CREATE STRONGER SHEAR PROFILES...POSSIBLY
ENOUGH FOR SOME MARGINALLY SEVERE HAIL/WINDS WITH SOME
CELLS...MAINLY IN THE NW QUADRANT OF THE STATE. TEMPERATURES WILL
AGAIN BE VERY CHALLENGING DUE TO THE HIGHLY VARIABLE CLOUD COVER
AND THE TIMING OF WETTING PRECIPITATION...BUT HAVE HEDGED BELOW
THE COOLER MET GUIDANCE IN MANY CENTRAL TO WESTERN ZONES. MODELS
DO NOT PAINT MUCH QPF OVER NM AFTER MIDNIGHT TONIGHT...BUT
DYNAMICS MAY BE STRONG ENOUGH TO SUPPORT ONGOING CLUSTERS AND
MULTICELLS OVER CENTRAL TO NORTH CENTRAL NM.

FRIDAY THE TROUGH AXIS APPEARS TO ADVANCE TOWARD THE NE CORNER OF
NM BY LATE AFTERNOON...CARRYING CORE OF DYNAMICS TO THE NORTHERN
MOUNTAINS AND NE PLAINS THROUGH THE DAY. BOTH THE GFS AND NAM
DEPICT A MID LEVEL DRY SLOT THAT WILL PENETRATE THE CWA AS EARLY
AS THIS EVENING...GRADUALLY WRAPPING INTO SOUTH CENTRAL AND EAST
CENTRAL ZONES OF NM FRIDAY. THIS WOULD SEEM TO LIMIT COVERAGE OF
CONVECTION SOUTH OF INTERSTATE 40 ON FRIDAY...AND POPS HAVE BEEN
CONSTRUCTED TO REFLECT THIS AS BEST AS POSSIBLE. A WEAK WIND SHIFT
WILL BE ENTERING THE NE PLAINS AS WELL.

THE WIND SHIFT IN THE NE THEN BECOMES REINFORCED INTO
SATURDAY. IT IS ADVERTISED AS PUSHING THROUGH THE NE QUADRANT OF
THE STATE AND POTENTIALLY AIDING IN THE FORMATION OF CONVECTION
VIA UPSLOPE FLOW ON THE EASTERN SLOPES OF THE SANGRES AND CENTRAL
MOUNTAINS. INTERESTINGLY...THE GFS AND ECMWF REDEVELOP CONVECTION
OVER THE GILA AND MOGOLLON RIM DESPITE THE EARLIER PRESENCE OF THE
AFOREMENTIONED MID LEVEL DRY SLOT. THIS TREND HAS BEEN PERSISTENT
OVER THE PAST FEW DAYS...SHOVING THE DRY SLOT SOUTH...SO POPS WERE
MASSAGED UPWARD.

SOME EASTERLY UPSLOPE FLOW WILL RESIDE OVER THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN AND EVEN THE CONTINENTAL DIVIDE ON
SUNDAY...WHICH OF COURSE WILL SUPPORT CONVECTIVE GROWTH AND PERHAPS
EVEN PROVIDE SUFFICIENT DIRECTIONAL SHEAR FOR A FEW STRONG/SEVERE
CELLS. THE THEME OF EARLY NEXT WEEK WILL BE A DAY-TO-DAY RECYCLING
OF REMNANT MOISTURE AS THE UPPER HIGH CLOSELY ORBITS THE LAND OF
ENCHANTMENT. THE ECMWF ATTEMPTS TO BREAK DOWN THE UPPER HIGH LATE
IN THE WEEK...ALLOWING A BURST OF SUBTROPICAL MOISTURE TO
INFILTRATE NM.

52

.FIRE WEATHER...NORTHERN AND CENTRAL NEW MEXICO TODAY AND INTO FRIDAY AS THE
UPPER LOW/TROUGH NEARS NEW MEXICO THEN BEGINS TO CROSS FROM WEST
TO EAST OVER THE STATE. WHILE SHOWERS AND STORMS WANE EARLY THIS
MORNING OVER THE NORTH CENTRAL AND SOUTHEAST...AN AREA OF VIGOROUS
SHOWERS AND STORMS WAS DEVELOPING OVER CENTRAL ARIZONA...ASSOCIATED
WITH THE UPPER LOW/TROUGH...AND AT THIS TIME APPEARS IT MAY
PERSIST AND MOVE INTO WEST CENTRAL NM LATER TODAY. LOCALLY HEAVY
RAINS POSSIBLE OVER THE NORTHWEST TO WESTERN THIRD TO HALF OF THE
FORECAST AREA...IN CONJUNCTION WITH THE BEST DYNAMICS ASSOCIATED
WITH THE INCOMING SYSTEM. HIGH TEMPERATURES TODAY THROUGH FRIDAY
WILL BE BELOW AVERAGE IN THE WEST AND CENTRAL...AND NEAR TO A
LITTLE ABOVE AVERAGE IN THE EAST. SOME POCKETS OF FAIR TO POOR
VENTILATION WILL BE FOUND OVER THE NORTH TODAY AND FRIDAY. A
SURFACE WIND SHIFT IS LOOKING MORE LIKELY IN THE NORTHEAST
FRIDAY...WHICH MAY HELP TO ENHANCE ANY CONVECTIVE ACTIVITY
THERE...OR AT LEAST WILL KEEP LOW LEVEL MOISTURE IN PLACE.

FORECAST MODELS INDICATE THE UPPER SYSTEM MAY MOVE A LITTLE MORE
SLOWLY THAN PREVIOUSLY THOUGHT...BUT SHOULD STILL EXIT NEW MEXICO TO
THE EAST LATE SATURDAY WITH AT LEAST RESIDUAL SHOWERS AND STORMS
FAVORING THE CENTRAL AND EAST. OTHERWISE...NORTHWEST BREEZES COULD
DEVELOP ALONG THE CENTRAL MOUNTAIN CHAIN LATER FRIDAY...WITH WINDS
OVERALL TRENDING TO NORTHERLY OR EVEN NORTHEAST SATURDAY. SOME DRIER
AIR MAY START TO MOVE INTO THE NORTHWEST SATURDAY...BUT THIS TREND
SHOULD BE MORE PRONOUNCED SUNDAY AND MONDAY.

RIGHT NOW THE EXTENDED FORECAST IS AT LEAST BASED ON THE UPPER
HIGH BUILDING OVER NEW MEXICO AND THE SOUTHERN/CENTRAL ROCKIES
SUNDAY THROUGH TUESDAY OF NEXT WEEK. SHOWERS AND STORMS MAY
EVENTUALLY BE LIMITED TO MAINLY THE HIGHER TERRAIN AND IMMEDIATELY
ADJACENT AREAS AS THE REGION DRIES OUT AND DAYTIME TEMPERATURES
RETURN TO AVERAGE OR ABOVE. THERE ARE SOME DIFFERENCES BETWEEN THE
EXTENDED FORECAST MODELS HOWEVER...WITH A FLATTER RIDGE DEPICTED BY
THE ECMWF AS IT MAINTAINS A STRONGER WESTERLY FLOW ALOFT ACROSS THE
NORTHERN AND CENTRAL ROCKIES. THE HIGH CENTER IS ALSO FARTHER
EAST...WHICH COULD ALLOW FOR MOISTURE TO WORK ITS WAY NORTH INTO NEW
MEXICO AND CONSEQUENTLY RESULT IN MORE CONVECTION THAN CURRENTLY
FORECAST FOR TUESDAY/WEDNESDAY OF NEXT WEEK.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
NMZ501>511-526.

&&
Hazardous weather outlook, Aug 23, 4:41 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT THU AUG 23 2012

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND THIS EVENING OVER
MUCH OF WESTERN AND PORTIONS OF CENTRAL NEW MEXICO...WHERE
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. AREAS SURROUNDING THE
LAS CONCHAS...WHITEWATER BALDY...LITTLE BEAR...AND WHITE BURN
SCARS WILL BE MOST SUSCEPTIBLE TO FLASH FLOODING THROUGH MIDNIGHT
TONIGHT. SOME STORMS IN THE NORTHWESTERN QUADRANT OF THE STATE WILL
ALSO BECOME STRONG AND PERHAPS MARGINALLY SEVERE AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL...WILL
REMAIN POSSIBLE ON FRIDAY. THESE STORMS WILL GENERALLY FAVOR THE
NORTHERN MOUNTAINS AND THE NORTHEASTERN PLAINS. BY SATURDAY A
BACK DOOR COLD FRONT WILL PUSH UP AGAINST THE NORTHERN AND CENTRAL
MOUNTAINS...AND EVENTUALLY THE CONTINENTAL DIVIDE BY SUNDAY. SOME
STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS CAN BE EXPECTED IN
AND NEAR THESE AREAS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF ANY SIGNIFICANT RAINFALL
OR FLOODING TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

52

In the hours before

Special weather statement, Aug 23, 12:06 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
106 PM MDT THU AUG 23 2012

NMZ507-519-521-231945-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-WEST CENTRAL HIGHLANDS-
106 PM MDT THU AUG 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BERNALILLO AND NORTHERN
VALENCIA COUNTIES THROUGH 145 PM MDT...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF ISLETA PUEBLO...OR ABOUT
14 MILES NORTHWEST OF LOS LUNAS...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.  GUSTY OUTFLOW
WINDS WILL PRECEDE THE STORMS BY 15 TO 20 MINUTES...WITH THE
STRONGEST WINDS EXPECTED TO IMPACT AREAS ALONG AND WEST OF THE RIO
GRANDE.

AREAS AFFECTED BY THIS STORM INCLUDE...LOS LUNAS...ALBUQUERQUE...
BOSQUE FARMS...ISLETA PUEBLO...SOUTH VALLEY...RIO GRANDE NATURE
CENTER...TAYLOR RANCH...VENTANA RANCH...LOS RANCHOS DE ALBUQUERQUE...
PARADISE HILLS...NORTH VALLEY...SANDIA HEIGHTS...PERALTA...
PAJARITO...ALAMEDA AND CARNUEL.

THIS WILL IMPACT THE FOLLOWING NEW MEXICO HIGHWAYS...
  INTERSTATE 40 BETWEEN MILE MARKERS 137 AND 169...
  INTERSTATE 25 BETWEEN MILE MARKERS 202 AND 234...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3521 10643 3481 10650 3479 10692 3521 10708
TIME...MOT...LOC 1904Z 230DEG 14KT 3496 10691

KJ
Special weather statement, Aug 23, 12:15 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT THU AUG 23 2012

NMZ504-511-232000-
JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS-
115 PM MDT THU AUG 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO ARRIBA AND NORTHERN
SANDOVAL COUNTIES THROUGH 200 PM MDT...

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES WEST OF CUBA...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM
INCLUDE...CUBA...REGINA...LINDRITH...GALLINA AND LA JARA AS WELL AS
HIGHWAY 550 BETWEEN CUBA AND THE INTERSECTION OF STATE ROAD 537.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3650 10697 3602 10659 3581 10719 3613 10739
TIME...MOT...LOC 1913Z 225DEG 34KT 3601 10713

KJ

The radar

The Albuquerque radar (KABX), 126 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Socorro

When
August 23, 1:20 PM MST
Where
Socorro County, (Onm)socorro Arpt
Reported by
Airplane Pilot
Coordinates
34.020, -106.900

A pilot report (PIREP) received with funnel cloud mentioned in remarks from KONM.

Thunderstorm Wind, Lincoln

When
August 23, 2:01 PM MST to 2:10 PM MST
Where
Lincoln County, 7.62 mi W of Oscuro
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.500, -106.180

Observation from White Sands Missile Range at the Oscura Range Camp.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393722, 393721.